The overall news on this issue is positive, but it is important to note that for a few men there can be adverse effects. This drug has been in use for a significant amount of time both to treat hair loss and as a treatment for benign growths in the prostate. The drug has therefore had to go through two sets of FDA clinical trials with all the postmarketing reports following up on unusual effects. The consensus on the scientific evidence is that less than one percent of the men using the drug experienced any unusual weight gain. This is proof that men who lose hair can also gain weight. This is not a situation where something is leading to another. It’s nothing more than lifestyle choices on how much food is eaten, the amount of alcohol consumed, and so on.
The possible exception to this assessment is that the drug is associated with depression. Unfortunately, when people grow sad, they often consume more food in their sadness and therefore gain weight. Additional weight can also appear as a result of some of the antidepressants. So, if you are one of the one percent and you find additional weight building up, you should first check with your doctor on whether there’s new evidence showing this drug as the probable cause. If there’s no new evidence, you should assume this is a lifestyle problem and take the usual steps. This means eating a healthy diet with fruit, vegetables, grains, low-fat milk products, fish and lean meats. On its own, reducing the calorie intake may not be enough so consider increasing your activity level and reducing your alcohol intake.
None of this should deter you from using Propecia. Over the years, it has proved an essentially safe drug when it comes to weight gain. Your regular physician will be able to look for other likely medical problems and, if necessary, recommend changes to the drugs you take. In other words, weight gain is something you should never, under any circumstances ignore. Unexplained weight gain can be a symptom of several serious medical problems and you should get reliable advice. You must not continue taking the Propecia pillls and not acting upon the symptoms and seeking help.